Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hi hon -
I hesitated on responding to this question because there was just so much information there! But I've read it a few times and feel like I'm ready now. You mentioned that you didn't have altered perceptions before. It's interesting to me that this would be the case (age 47 is older than expected for a psychotic break). However, Bipolar I Disorder and PTSD can both have occasional psychotic symptoms if the mania or stress becomes too great. So, don't let the label of "Psychotic Disorder NOS" freak you out too badly. "NOS" means "Not Otherwise Specified" (which basically means we don't know). Once your psychiatrist or other treating clinicians get some more time assessing the situation, the diagnosis may change to something that makes more sense to you. I think that's where the stress explanation comes in.
As for decreasing the Seroquel, there's a fair chance. As long as you've been stabilized on the Latuda and it seems to be working for you, your psychiatrist may go along with a reduction. Stick with it for the time being and monitor your thoughts for any return of the altered perceptions. Keep your stress level down if possible too.
Once everything is under control, you'll be able to hone the diagnosis a bit - maybe it's Bipolar and the Lithium stopped working for you, hence triggering a mania with psychotic features. Or, maybe it's the PTSD and exposure to recent stress caused the paranoia inherent in PTSD to overact a little, affecting your perception. Regardless, it will get more manageable and you'll be able to get your meds worked out to where they work for you. Don't rush the transition and listen to those around you that care for you. They're your best barometer of what's happening right now. Give yourself time to adjust and once you have, you can start conquering the world again.
Take good care,
Of course you can! I would love to hear from you and see how you're doing. Also, I'm really glad that they were able to decrease the Seroquel for you. It can be so sedating and the side effects can be a lot to handle. Interesting what you said about the Klonopin too - I agree that it seems unlikely that you were manic if you were falling asleep like that. The other possibility that I didn't mention before was Major Depressive Disorder, with Psychotic Features. If depression gets bad enough for some people, psychotic features can pop up.
One more thing to consider (and then rest!) - but if you haven't been to see your OB-GYN lately, you might want to think about it? Although very rare, menopause (it would be quite early in your case) or a major fluctuation in hormones could trigger psychotic symptoms too. Getting your hormone levels checked couldn't hurt.
Overall though it sounds like you are coping well and listening to the people around you. Don't worry about not knowing that you're having symptoms. If you continue to use your loved ones for occasional reality checks, it won't sneak up on you.